×

zbMATH — the first resource for mathematics

On the existence of a nontrivial solution to nonlinear problems at resonance. (English) Zbl 0684.35038
Consider the semilinear elliptic boundary value problem \[ -\Delta u=\lambda_ ku+g(u)\quad in\quad \Omega;\quad u=0\quad on\quad \partial \Omega, \] where \(\Omega \subset {\mathbb{R}}^ n\) is a bounded domain with a smooth boundary, \(\lambda_ 0<\lambda_ 1\leq..\). denote the eigenvalues of -\(\Delta\) on \(\Omega\) under the above boundary conditions, and \(g\in C'({\mathbb{R}})\) satisfies \(g(0)=0\), g(s)\(\to 0\) for \(s\to \pm \infty\) and \(\int^{\infty}_{-\infty}g(s)ds=0.\)
The authors establish the existence of a nontrivial solution, provided that either \(g'(0)>\lambda_ n-\lambda_ k,\) where \(\lambda_ n\) is the smallest eigenvalue greater than \(\lambda_ k\), or \(g'(0)\neq 0\) and \(g'(0)\int^{0}_{-\infty}g(s)ds\geq 0.\)
They use a variational approach and Morse type arguments in their proof.
Reviewer: G.Hetzer

MSC:
35J65 Nonlinear boundary value problems for linear elliptic equations
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
35P99 Spectral theory and eigenvalue problems for partial differential equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ambrosetti, A.; Mancini, G., Theorems of existence and multiplicity for nonlinear elliptic problems with noninvertible linear part, Annali scu. norm. sup. Pisa, classe di scienze, V, 1, 15-28, (1978) · Zbl 0375.35024
[2] Amann, H.; Zehnder, E., Nontrival solutions for a class of nonresonance problems and applications to nonlinear differential equations, Annali scu. norm. sup. Pisa, 7, 539-603, (1980) · Zbl 0452.47077
[3] Bartolo, P.; Benci, V.; Fortunato, D., Abstract critical point theorems and applications to some nonlinear problems with strong resonance at infinity, Nonlinear analysis, 7, 981-1012, (1983) · Zbl 0522.58012
[4] Brezis, H.; Nirenberg, L., Characterizations of the ranges of some nonlinear operators and applications to boundary value problems, Annali scu. norm. sup. Pisa, 5, 225-326, (1978) · Zbl 0386.47035
[5] Dancer, E.N., On the use of asymptotics in nonlinear boundary value problems, Annali mat. pura appl., 131, 167-185, (1982) · Zbl 0519.34011
[6] Hess, P., Nonlinear perturbations of linear elliptic and parabolic problems at resonance: existence of multiple solutions, Annali scu. norm. sup. Pisa, 5, 527-537, (1978) · Zbl 0392.35051
[7] Landesman, E.M.; Lazer, A., Nonlinear perturbations of linear elliptic boundary value problems at resonance, J. math. mech., 19, 609-623, (1970) · Zbl 0193.39203
[8] Lazer, A.; Solimini, S., Nontrivial solutions of operator equations and Morse indices of critical points of MIN-MAX type, Nonlinear analysis, 12, 761-775, (1988) · Zbl 0667.47036
[9] Lupo, D.; Solimini, S., A note on a resonance problem, Proc. R. soc. edinb., 102A, 1-7, (1986) · Zbl 0593.35036
[10] Solimini, S., On the solvability of some elliptic partial differential equations with the linear part at resonance, J. math. analysis applic., 117, 138-152, (1986) · Zbl 0634.35030
[11] Ward, J.R., A boundary value problem with periodic nonlinearity, Nonlinear analysis, 10, 207-213, (1986) · Zbl 0609.34021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.